Hail, El Paso
- When
- August 22, 3:54 PM MST to 3:59 PM MST
- Where
- El Paso County, Black Forest
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -104.700
1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 1:21 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 221 PM MDT SUN AUG 22 2004 .SHORT TERM... (TONIGHT AND MONDAY) YET ANOTHER SHORTWAVE TO MOVE THROUGH SOUTHERN COLORADO THIS EVENING. CONVECTION IS WELL UNDERWAY OVER THE MOUNTAINS...AND WILL TRACK EASTWARD ONTO THE PLAINS LATER THIS AFTERNOON AND EVENING AS THE INITIATING SHORTWAVE MOVES THROUGH. SO FAR...CONVECTION TODAY HAS NOT BEEN AS INTENSE AT THAT SEEN YESTERDAY. PROBABLY JUST HEAVY RAIN SHOWERS...LIGHTNING...AND SOME SMALL (PEA TO HALF INCH) HAIL. HOWEVER...CAPES ARE UP AGAIN ON THE PLAINS (1000-2000 J/KG LAST HOUR)...AND WOULD NOT BE SURPRISED TO SEE A LARGE HAILER OR TWO AGAIN THIS EVENING. SHEAR IS STILL NOT VERY GOOD (0-6KM BULK SHEAR VALUES OF ONLY 20-25 KTS AT BEST)...SO THE PROSPECTS FOR ROTATING STORMS SEEM SLIM. HAVENT SEEN MUCH DRYING OF THE ATMOSPHERE SO FAR...SO STILL A GOOD POTENTIAL FOR SOME HEAVY RAINERS THIS EVENING AS WELL. MONDAY...LOOKS REALLY DRY ACCORDING TO THE MODELS. IN FACT...THE MODEL CONSENSUS IS NO PRECIP OVER SOUTHERN COLORADO. HOWEVER...I WILL KEEP SOME VERY LOW POPS (10S) IN THE FORECAST FOR THE MOUNTAINS AND ADJACENT PLAINS JUST IN CASE THE MODELS ARE STILL DRYING IT OUT TOO FAST. STORMS ON MONDAY...IF THEY DO DEVELOP...WILL LIKELY BE OF THE HIGH BASED VARIETY...PRODUCING MORE IN THE WAY OF WIND AND LESS IN THE WAY OF RAIN THAN IN RECENT DAYS. IN FACT...MESO-ETA SURFACE RH VALUES ARE FORECAST TO DROP INTO THE TEENS ACROSS THE LOWER ELEVATIONS AND INTO THE 20S ACROSS THE HIGHER ELEVATIONS FOR MONDAY AFTERNOON. ADDITIONALLY...AFTERNOON TEMPERATURES WILL BE CLIMBING BACK TO TRUE SUMMERTIME LEVELS UNDER DOWNSLOPE FLOW (LOWER TO MID 90S THROUGH THE LOWER ARKANSAS VALLEY). THESE CONDITIONS WOULD CERTAINLY SUPPORT SOME MICROBURST ACTIVITY IF SOME HIGH BASED CONVECTION DEVELOPS. LW && .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) CHANGE IN THE WEATHER PATTERN OVER NORTH AMERICA STILL LOOKS ON TRACK...WITH WESTERN U.S. RIDGE REPLACED BY FAIRLY DEEP TROUGH IN THE MID TO LATE WEEK TIME FRAME. INITIALLY...THIS PATTERN SHIFT WILL BRING BREEZY...WARM AND RELATIVELY DRY WEATHER TO MUCH OF SOUTHERN COLORADO AS INCREASING WEST TO SOUTHWEST UPPER FLOW SHUNTS LOW LEVEL MOISTURE EASTWARD INTO THE CENTRAL PLAINS. WONT ELIMINATE POPS ENTIRELY HOWEVER...AS THERE WILL STILL BE ENOUGH MID AND HIGH LEVEL MOISTURE FOR ISOLATED AFTERNOON AND EVENING CONVECTION... MAINLY OVER THE MTS. APPEARS A LEAST ONE WEAK S/W WILL RACE BY TO THE NORTH OF THE AREA TUE NIGHT/WED AHEAD OF THE MAIN TROUGH...WITH PERHAPS SOME SLIGHT COOLING WED ALONG WITH INCREASED PRECIP CHANCES OVER THE CENTRAL AND WRN MTS. USING THE 12Z GFS AS A ROUGH COMPROMISE BETWEEN VARIOUS MODEL SOLUTIONS SUGGESTS WINDS WILL CRANK UP THU AHEAD OF THE TROUGH...WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY OVER MOST THE AREA. CURRENT GRIDS HAVE A GOOD HANDLE ON THE SITUATION...ALTHOUGH MAX TEMPS FRI/SAT WERE COOLED SLIGHTLY AS TROUGH PASSES AND HIGH PRESSURE BUILDS OVER THE ROCKIES. IF SYSTEM IS AS AMPLIFIED AS THE OPERATIONAL GFS THINGS MAY NEED TO BE COOLED EVEN MORE...BUT WILL WAIT A FEW RUNS BEFORE MAKING ANY BIG CHANGES. --PETERSEN && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN AUG 22 2004 COZ058>089-093>099-231300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...WITH THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT FROM THUNDERSTORMS THIS AFTERNOON WILL BE WIND GUSTS UP TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. A WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO TODAY...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS AFTER NOON. A FEW OF THESE STORMS WILL MOVE EASTWARD INTO THE ADJACENT PLAINS AFTER 200 PM. DEEPER LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS WILL PROVIDE ENOUGH INSTABILITY FOR ONE OR TWO STORMS TO BECOME SEVERE...WITH THE GREATEST THREAT MAINLY EAST OF A LINE FROM EADS...TO LA JUNTA TO KIM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY. THUNDERSTORMS MAY INCREASE IN COVERAGE LATER IN THE WEEK AS WEAK COLD FRONTS MOVE ACROSS THE REGION. HE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. BY MID WEEK AND INTO THE WEEKEND...THE THREAT OF SEVERE THUNDERSTORMS MAY INCREASE ACROSS THE PLAINS. BY THIS WEEKEND...THERE IS A POSSIBILITY THAT A STRONG PACIFIC WEATHER SYSTEM MAY BRING ACCUMULATING SNOW THE THE HIGHEST MOUNTAIN PEAKS ACROSS SOUTHERN AND CENTRAL COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS AFTERNOON INTO THIS EVENING. KT/HODANISH
The Pueblo radar (KPUX), 77 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A short lived tornado caused no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419501, 5419502.